Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 252, NWS Rapid City, SD

July 27, 2011Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 27, 2011, 10:59 PM CDT for Tripp County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2011, 10:59 PM CDT (03:59 UTC)
Expired
Jul 28, 2011, 12:00 AM CDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:25 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 3:25 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT WED JUL 27 2011

.DISCUSSION...20Z SURFACE MAP SHOWS WEAK FRONTAL BOUNDARY HAS
MOVED ACROSS MOST OF WRN SD WITH A WEAK ENE SURFACE UPSLOPE FLOW
DEVELOPING ACROSS WRN SD. SKIES ARE MOSTLY CLEAR WITH CUMULUS NOW
DEVELOPING ACROSS THE BLACK HILLS. EXPECT SCT TSTMS TO DEVELOP OVER
THE BLACK HILLS SOON.

TONIGHT...HEATING WILL PRODUCE CAPE OF 1000-2000 J/KG FM BLACK
HILLS EAST THRU SOUTH CENTRAL SD. WIND PROFILES ARE SUPPORTIVE OF
SUPERCELL FORMATION. CAPE/SHEAR/INSTABILITY WILL COMBINE WITH AN
APPROACHING WEAK UPPER DISTURBANCE TO PRODUCE SCATTERED TSTMS THIS
AFT/TONIGHT. EXPECT INITIAL STORMS LATER THIS AFT ACROSS BLACK
HILLS DUE TO WEAK UPSLOPE FLOW ACROSS REGION. STORMS SHOULD MOVE
EAST OFF BLK HLS AND ACROSS PLAINS THIS EVENING. MAIN THREATS
SHOULD BE LARGE HAIL/DAMAGING WINDS.

THURS/THURS NITE...OVERNIGHT CONVECTION MAY STILL BE ON GOING
ACROSS WRN SD PLAINS AHEAD OF UPPER DISTURBANCE MOVING INTO WRN
SD DURING THE MORNING HOURS. EXPECT PLENTY OF EARLY CLOUD COVER
OVER WRN SD PLAINS DURING AM HOURS WITH BEST HEATING ACROSS NERN
WY/FAR WRN SD. WEAK UPSLOPE FLOW WILL CONTINUE ACROSS THE REGION
WITH PLENTY OF MOISTURE AVAILABLE. DESPITE LACK OF UPPER SUPPORT
THURSDAY AFT EXPECT SCT TSTMS TO AGAIN DEVELOP...LIKELY NEAR OR
ALONG BLACK HILLS AIDED BY WEAK UPSLOPE FLOW. AGAIN WIND PROFILES
WILL SUPPORT SUPERCELL FORMATION.

FRI/FRI NIGHT...WEAK UPPER DISTURBANCE WILL MOVE ACROSS THE
REGION AND COMBINE WITH A MOIST ESE UPSLOPE FLOW/CAPE IN 1500-2500
J/KG RANGE AND MODERATE INSTABILITY TO PRODUCE SCT TSTMS AGAIN.
WIND PROFILES AGAIN SUPPORTIVE OF SUPERCELL DEVELOPMENT. EXPECT
THESE STORMS TO CONTINUE INTO FRIDAY EVENING.

EXTENDED...ZONAL FLOW WILL TRANSITION TO AN UPPER LEVEL RIDGE OVER
THE PLAINS FOR THE BEGINNING OF NEXT WEEK. THO MOST OF THE AREA WILL
BE DRY...WEAK LEE TROF WILL PROVIDE SURFACE CONVERGENCE...AND WEAK
SHORT WAVES CROSSING THE RIDGE MAY TRIGGER ISOLATED THUNDERSTORMS.
AS RIDGE SHIFTS EASTWARD...SOUTHWEST FLOW WILL BRING STRONGER
IMPULSES...AND COMBINED WITH A COLD FRONT DROPPING ACROSS THE
FORECAST AREA...PRODUCE SCATTERED STORMS MONDAY AFTERNOON AND
EVENING. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES THROUGH
MONDAY...THEN COOL A FEW DEGREES TUESDAY BEHIND THE COLD FRONT.

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...WITH STRONG TO SEVERE STORMS POSSIBLE OVER THE BLACK
HILLS ACROSS SOUTHWESTERN SOUTH DAKOTA. UPSLOPE WINDS WILL PRODUCE
BKN-OVC040-060 CIGS...AND POSSIBLE MVFR CIGS...LATE TONITE-EARLY
MORNING...ESPECIALLY OVER NERN WY TO ERN SLOPES OF THE BLK HLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 27, 11:30 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT WED JUL 27 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1030 AM MDT (1130 AM CDT) WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM EXTREME
NORTHEASTERN WYOMING ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA
THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR WESTERN AND
CENTRAL SOUTH DAKOTA BOTH THURSDAY AND FRIDAY...WITH LARGE HAIL AND
DAMAGING WIND GUSTS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 27, 8:48 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     SW POTATO CREEK         43.53N 101.99W
07/27/2011  E70 MPH          JACKSON            SD   TRAINED SPOTTER

&&

DBARBER
Local storm report, Jul 27, 9:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     SW POTATO CREEK         43.53N 101.99W
07/27/2011  E70.00 MPH       JACKSON            SD   TRAINED SPOTTER

            LASTED 2 MINUTES.

0745 PM     TSTM WND GST     SW HOWES                44.62N 102.05W
07/27/2011  E50.00 MPH       MEADE              SD   TRAINED SPOTTER

0745 PM     TSTM WND GST     7 WSW BRIDGER           44.50N 102.03W
07/27/2011  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

            50-60 MPH LASTED 20 MINUTES.

&&

WFO UNR
Special weather statement, Jul 27, 9:26 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT WED JUL 27 2011

WYZ054-280345-
NORTHERN CAMBELL WY-
826 PM MDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 945 PM MDT...

AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF ECHETA...OR 34 MILES
NORTHWEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOTTED HORSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HELGESON
Local storm report, Jul 27, 10:02 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
902 PM MDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     7 WSW ROCHELLE          43.55N 105.09W
07/27/2011  M67.00 MPH       CAMPBELL           WY   MESONET

0425 PM     HAIL             5 WSW KEYHOLE RESERVOIR 44.34N 104.94W
07/27/2011  E1.00 INCH       CROOK              WY   PUBLIC

            LAST 5 MINUTES.

0428 PM     HAIL             E MOORCROFT             44.27N 104.95W
07/27/2011  E1.75 INCH       CROOK              WY   LAW ENFORCEMENT

0437 PM     TSTM WND GST     7 S ALVA                44.60N 104.43W
07/27/2011  M68.00 MPH       CROOK              WY   MESONET

0450 PM     TSTM WND GST     3 S PINE HAVEN          44.31N 104.81W
07/27/2011  E60.00 MPH       CROOK              WY   EMERGENCY MNGR

            LOTS OF SMALL HAIL.

0522 PM     TSTM WND GST     NNE BEULAH              44.54N 104.08W
07/27/2011  E50.00 MPH       CROOK              WY   TRAINED SPOTTER

            PEA HAIL.

0530 PM     HAIL             4 N SILVER CITY         44.14N 103.57W
07/27/2011  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0533 PM     HAIL             3 SE DOWNTOWN RAPID CIT 44.04N 103.20W
07/27/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

0536 PM     HAIL             3 SE BEULAH             44.50N 104.04W
07/27/2011  E0.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

            38 MPH WIND GUST.

0536 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/27/2011  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

0536 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/27/2011  E70.00 MPH       PENNINGTON         SD   NWS EMPLOYEE

0546 PM     TSTM WND GST     3 SE BEULAH             44.50N 104.04W
07/27/2011  M51.00 MPH       LAWRENCE           SD   TRAINED SPOTTER

            PEA SIZE HAIL 1/2 MILE NORTHEAST THIS LOCATION

0603 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/27/2011  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

            MAX HAIL SIZE 1.5 INCHES. HAIL 3 INCHES DEEP. VEGETATION
            SHREDDED.

0612 PM     TSTM WND GST     W NEW UNDERWOOD         44.10N 102.84W
07/27/2011  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

            LASTED 5 MINUTES.

0651 PM     TSTM WND GST     4 SE FOLSOM             43.80N 102.81W
07/27/2011  E60.00 MPH       CUSTER             SD   TRAINED SPOTTER

            .94 INCHES OF RAIN IN 20 MINUTES

0712 PM     TSTM WND GST     20 N SCENIC             44.07N 102.55W
07/27/2011  M88.00 MPH       PENNINGTON         SD   PUBLIC

            MEASURED WIND GUST.

0735 PM     TSTM WND GST     SW POTATO CREEK         43.53N 101.99W
07/27/2011  E50.00 MPH       JACKSON            SD   TRAINED SPOTTER

0740 PM     TSTM WND GST     INTERIOR                43.73N 101.98W
07/27/2011  E60.00 MPH       JACKSON            SD   FIRE DEPT/RESCUE

0744 PM     TSTM WND GST     SW POTATO CREEK         43.53N 101.99W
07/27/2011  E70.00 MPH       JACKSON            SD   TRAINED SPOTTER

0744 PM     TSTM WND GST     SW POTATO CREEK         43.53N 101.99W
07/27/2011  E70.00 MPH       JACKSON            SD   TRAINED SPOTTER

            LASTED 2 MINUTES.

0745 PM     TSTM WND GST     SW HOWES                44.62N 102.05W
07/27/2011  E50.00 MPH       MEADE              SD   TRAINED SPOTTER

0745 PM     TSTM WND GST     7 WSW BRIDGER           44.50N 102.03W
07/27/2011  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

            50-60 MPH LASTED 20 MINUTES.

&&

WFO UNR
Local storm report, Jul 27, 10:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
07/27/2011  M80 MPH          JACKSON            SD   MESONET

&&

WFO UNR
Local storm report, Jul 27, 10:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
938 PM MDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
07/27/2011  M62 MPH          JACKSON            SD   MESONET

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:06 PM CDTSevere Thunderstorm WarningUNRMeade, Pennington54 min
Jul 27, 7:14 PM CDTAreal Flood AdvisoryUNRMeade, Pennington3 hr
Jul 27, 7:27 PM CDTSevere Thunderstorm WarningUNRCuster, Fall River, Meade, Pennington63 min
Jul 27, 8:30 PM CDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson, Meade, Pennington, Ziebach60 min
Jul 27, 9:06 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson54 min
Jul 27, 9:28 PM CDTSevere Thunderstorm WarningUNRHaakon, Ziebach62 min
Jul 27, 9:55 PM CDTSevere Thunderstorm WarningUNRJackson, Mellette65 min
Jul 27, 10:27 PM CDTSevere Thunderstorm WarningUNRMellette, Todd63 min
Jul 28, 3:07 PM CDTSevere Thunderstorm WarningUNRPennington53 min
Jul 28, 3:13 PM CDTSevere Thunderstorm WarningUNRLawrence, Pennington42 min
Jul 28, 3:18 PM CDTSevere Thunderstorm WarningUNRHarding57 min
Jul 28, 3:24 PM CDTSevere Thunderstorm WarningUNRPerkins66 min
Jul 28, 3:56 PM CDTSevere Thunderstorm WarningUNRCuster, Pennington64 min
Jul 28, 4:05 PM CDTSevere Thunderstorm WarningUNRPerkins, Ziebach55 min
Jul 28, 4:09 PM CDTSevere Thunderstorm WarningUNRHarding66 min
Jul 28, 4:27 PM CDTSevere Thunderstorm WarningUNRButte, Harding63 min
Jul 28, 4:45 PM CDTSevere Thunderstorm WarningUNRHarding, Perkins60 min
Jul 28, 4:49 PM CDTSevere Thunderstorm WarningUNRButte, Lawrence24 min
Jul 28, 4:58 PM CDTSevere Thunderstorm WarningUNRPerkins, Ziebach62 min
Jul 28, 5:29 PM CDTSevere Thunderstorm WarningUNRZiebach61 min
Jul 28, 5:32 PM CDTSevere Thunderstorm WarningUNRButte, Harding58 min
Jul 28, 5:58 PM CDTSevere Thunderstorm WarningUNRPerkins, Ziebach62 min
Jul 27, 9:38 PM CDTSevere Thunderstorm WarningUNRCampbell82 min
Jul 28, 3:16 PM CDTSevere Thunderstorm WarningUNRCrook59 min
Jul 28, 5:09 PM CDTSevere Thunderstorm WarningUNRCrook51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.